Jump to content
LexiNo

LexiNo: lasting negative effects from stopping Lexipro/ escitalopram

Recommended Posts

LexiNo

I stopped taking my 10mg dosage of Escitalopram about 8 weeks ago. I had been on it for approximately 14 months and it didn’t seem to be doing anything and I was gaining a lot of weight  so I decided to quit against my doctors wishes. Before this I was on Zoloft for about 3 yrs (which helped me thru pregnancy and post-partum), then Prozac for a year when Zoloft stopped working. Prozac gave me a constant stomach ache so then switched to Lexipro. My dr seemed scared to have me quit SSRIs and instead kept insisting I just switch to another one. And perhaps since I have a young daughter I decided not to risk it. Now wish I stopped a long time ago.

I tapered for only 3 weeks to 5mg since I was on such a low dose.

Ive had a hard time dealing with weepiness, muscle pains, memory loss, cloudy thinking and sudden mood changes. Also I find incredibly strange is that I’m dealing with emotions and negative memories from years ago- things I hadn’t thought of for years just creeping into my mind as soon as I wake up in the morning. 

Like Im reliving trauma and just old-fashioned hurt feelings from years past - is this bc the SSRIs suppresses them? And now they are just there and raw and waiting to be heard again? It’s disturbing.

in some ways I feel so much better though. My heartburn is gone. My extreme tiredness and irritability that I believe were side effects from Escitalopram. 

I may feel quite happy and alive one day - but next I might feel very sad and weepy. 

I’m sure my Dr would say it’s relapse of depression and anxiety/ but I never felt like this before. I know it’s withdrawal.

thanks for listening

Share this post


Link to post
Gridley
Posted (edited)

Welcome to SA, LexiNo.  I'm sorry you're having these unpleasant but all too typical symptoms.

 

Your rapid taper from 10mg to 5mg accounts for the withdrawal symptoms you're experiencing.  Escitalopram is a very potent antidepressant, and 10mg is by means a small dose.  Ruminations about negative emotions and thoughts from the past are a common withdrawal symptom.  
 
 
 
 
When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  
 
These explain it really well:

 

 

   On 8/30/2011 at 2:28 PM,  Rhiannon said: 
When we stop taking the drug, we have a brain that has designed itself so that it works in the presence of the drug; now it can't work properly without the drug because it's designed itself so that the drug is part of its chemistry and structure. It's like a plant that has grown on a trellis; you can't just yank out the trellis and expect the plant to be okay. When the drug is removed, the remodeling process has to take place in reverse. SO--it's not a matter of just getting the drug out of your system and moving on. If it were that simple, none of us would be here. It's a matter of, as I describe it, having to grow a new brain. I believe this growing-a-new-brain happens throughout the taper process if the taper is slow enough. (If it's too fast, then there's not a lot of time for actually rebalancing things, and basically the brain is just pedaling fast trying to keep us alive.) It also continues to happen, probably for longer than the symptoms actually last, throughout the time of recovery after we are completely off the drug, which is why recovery takes so long.

 

How long ago did you finish your 3-week taper to 5mg?  Depending on when you did it and how bad your symptoms are, you might want to consider reinstating a very small dose of Lexipro, no more than 1mg.  Reinstatement isn't guaranteed to work but it's the only known way to reduce withdrawal symptoms.  Or you may wish to hold where you are until your system returns to homeostasis.  Unfortunately there is no way to predict how long that will take.  Please read:
 
About reinstating and stabilizing to reduce withdrawal symptoms. -- at least the first page of the topic
 
Here is information about obtaining small doses of Escitalopram needed for reinstatement.
 
Whatever you decide about reinstatement, I would hold where you are for three or more months to let your system stabilize.
 
We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Please research all supplements first and only add in one at a time and at a low dose in case you do experience problems.
 
Please add a signature.  Include drugs, doses, dates, and discontinuations & reinstatements in the last 12-24 months. Also include supplements. This will help us give you the most accurate advice we can.  If I understand correctly, you re on 5mg now.
  • Any drugs and supplements prior to 24 months ago can just be listed with start and stop years. 
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago) 
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016. 
  • Please leave out symptoms and diagnoses. 
  • A list is easier to understand than one or multiple paragraphs. 
  • This is a direct link to your signature:  Account Settings – Create or Edit a signature.
 
Please continue to use this thread to document your taper and to ask questions. 
 
 
 
 

 
 
 

 

 
Edited by Gridley

Share this post


Link to post
LexiNo

Thanks Gridley - very helpful information. I reduced my dose of Lexipro from 10 mg to 5mg on April 1, 2019 and continued with 5mg dose for 3 weeks ( a week longer than my dr directed). So I completely quit taking the drug about April 22, 2019. Now I know that was a mistake and wonder why I never bothered to do this research before or while I was taking Lexipro?!? But then I remember the extreme brain fog I was in and try to be kind to myself.

since it’s been 6 weeks since my last dose and I have made progress, I’m wondering if I should just continue on my path of recovery without reinstating a micro dose. I didn’t like how I felt on the drug either. 

I am seeing an acupuncturist and taking herbs that have been helping with detox. But I’ll also start fish oil and magnesium. Thanks again

Share this post


Link to post
LexiNo

Also wondering the best way to discuss these issues with my dr. I want to her to hear me so she’ll think twice before prescribing again, but...she’s lost my trust.

Share this post


Link to post
laydefish

Welcome to the Group!

Share this post


Link to post
Altostrata

Welcome, Lexi.

 

I'm sure you won't be surprised -- many people here have had similar experiences after taking their doctors' advice about tapering. See

 

If you've seen improvement since you went off in late April, if your nervous system doesn't get any more jolts, you might continue to recover without reinstatement. You need to stay calm and unstressed, take it easy.

 

A lot of people find fish oil and magnesium supplements helpful, see
https://survivingantidepressants.org/index.php?/topic/36-king-of-supplements-omega-3-fatty-acids-fish-oil/
https://survivingantidepressants.org/topic/15483-magnesium-natures-calcium-channel-blocker/

 

Try a little bit of one at a time to see how it affects you.

 

Please let us know how you're doing. I hope you will write a success story about your recovery in not-too-distant future.

 

 

 

Share this post


Link to post

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...